Massachusetts, 2020

Hail and Damaging Winds in Massachusetts, August 22, 2020

August 22, 2020 · NWS BOX · 16 events in 5 counties and zones

A short wave trough moving from Quebec to northern New England led to a convective complex along the border of New Hampshire and Massachusetts in the late morning, which triggered a few severe thunderstorms in northeast Massachusetts. Later in the day, severe storms were focused mainly on the sea breeze convergence in eastern and southeastern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A short wave trough moving from Quebec to northern New England led to a convective complex along the border of New Hampshire and Massachusetts in the late morning, which triggered a few severe thunderstorms in northeast Massachusetts. Later in the day, severe storms were focused mainly on the sea breeze convergence in eastern and southeastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 9:07 AM EST, 31 minutes earlier.

Area forecast discussion, Aug 22, 9:07 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1007 AM EDT Sat Aug 22 2020

.SYNOPSIS...
Warm and increasingly humid conditions are expected this weekend
into early next week. Widely scattered showers and thunderstorms are
expected this weekend. Though some may become locally strong
today or tomorrow, they will be hit or miss. Mainly diurnally
driven showers or storms are expected thru Tuesday, though the
majority of the time will be dry. Somewhat cooler and less humid
weather arrives by Wednesday, but this may end up short-lived.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1015 AM Update...

Monitoring convective complex moving across southern NH and
clipping northern Worcester and eventually northern Middlesex
county. Best instability/shear per SPC mesoanalysis is upstream
across northern NY/VT so expecting these thunderstorms to weaken
and remain sub-severe as activity tracks west to east across
northern MA. Brief heavy rain with wind gusts up to 40 mph are
possible.

Otherwise sunshine through high clouds this morning with
temperatures warming thru the 70s to eventually highs of 85-90
this afternoon, 80-85 along the coast as seabreezes develop.
Moderately humid with dew pts in the 60s.

This temp/dew pt profile will yield most unstable CAPEs of
1000-1500 j/kg this afternoon. This combined with effective
bulk shear expected to increase to 30-35 kt this afternoon, will
be a favorable CAPE/shear environment for scattered afternoon
storms, possibly focused and enhanced along sea breeze
boundaries. Wildcard is strongest forcing for ascent occurs this
12z-18z as northern stream short wave moves from Quebec to
Maine. Hence current convection across northern MA.

After 18z this short wave trough exits into the Maritimes with
subtle height rises across SNE. Thus weaker forcing for ascent
this afternoon. Therefore will there be sufficient forcing to
act on this moderately unstable airmass this afternoon to
support severe weather? Agree with previous forecasters
thinking that most storms remain sub-severe but can't rule out
a few storms approaching severe limits especially if sea breeze
boundaries enhance low level convergence. Main concern with
more robust storms will be strong to damaging winds and brief
heavy rain. For what it's worth some of the overnight guidance
such as the WRF NSSL trended stronger with storms today than
yesterday's guidance. Earlier discussion below.

Previous discussion...

** Isolated to widely scattered strong t-storms mid-afternoon to
early evening, best chance central/eastern MA into eastern CT/RI.**

A fairly mild early morning, but also somewhat more humid than
the past couple days, as dewpoints have risen into the low to
mid 60s. Weak sea-level pressure pattern is evident early this
morning with resulting light/calm winds common. Despite the
rather non-descript pressure pattern, there are two salient
large-scale features that will govern Southern New England's
weather today: the northern end of confluent flow aloft and mid
to high moisture in WSW mid/upper flow is contributing to a
generous amount of mid to high clouds this morning per nighttime
microphysics imagery. The main feature for this afternoon is a
prominent northern-stream shortwave trough, which as of this
writing was just south of Hudson Bay into far western Quebec.
Weak large-scale ascent tied to this feature combined with
strong heating should allow for scattered storms to develop this
afternoon. While we are not looking at an outbreak of severe
storms today, a few storms may nonetheless become strong this
afternoon.

After any early-AM patchy fog burns off in the interior, expecting
partly to mostly sunny skies being filtered by the stream of high
clouds. Despite the filtered sun, high temperatures should be
similar to yesterday in the upper 80s to lower 90s in the interior;
though the coasts will be kept a few degrees cooler due to sea-
breeze development.

Focus for today turns toward the afternoon hrs and the potential for
at least widely-scattered t-storms. The aforementioned Quebec
shortwave mostly brushes our area passing to our north; but
increasing NWly mid to upper level winds tied to the shortwave
contributes to effective shear values on the margins of what would
support organized updrafts, in the 30-35 kt neighborhood. There is
pretty good agreement across guidance on progged most-unstable CAPE
values being in the 1500-2000 J/kg range in an axis along/south of
the Route 44 corridor in MA/RI and into CT. Values then decrease
with northern extent to around 700-1300 J/kg where dewpoints are a
bit lower. That shear/instability parameter space opens the door for
some storms to become strong, and one or two may reach marginally
severe limits. That said, what's not as clear in looking at the
convective-permitting guidance is the net coverage of storms
and when they may start to fire. Though most of these models
from the 00z suite have shown an increase in t-storm coverage,
it's still not much better than scattered. The NSSL WRF and NAM-
3km (each of which tend to perform fairly well so far this
summer) being a bit more numerous than compared to the HRRR.
Better storm coverage today is mainly from a BDL-FIT-LWM line SE
to a EWB-PYM line, with more isolated coverage elsewhere. Some
guidance pop up showers/storms as soon as noon, but thinking a
best timing between 2-7 PM today, about when BUFKIT soundings
support surface- based free convection with nil CIN. Any storms
will be on the move southeastward and in two primary areas: one
from activity coming out of NH/VT, and then again adjacent to
any sea-breeze boundaries. I do have some concerns that as
storms interact with the agreed-upon instability max in CT/RI
and SE MA that storms could be a bit stronger as they move into
these areas. Something to watch. Strong heating permitting
800-1000 J/kg of downdraft CAPE could produce localized gusty
winds as a primary thunderstorm hazard. However sporadic
instances of small hail possible given progged 700-500 mb lapse
rates around 6-6.5 C/km. From early-morning guidance and
trends, today has that sort of "several sub-severe/one or two
marginal severe storm" sort of outcomes we see commonly in
summer here, though did opt for enhanced wording for gusty winds
to bring some awareness to the potential.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...

Tonight:

We may still be contending with isolated stronger storms early
tonight across SE MA and perhaps the Upper Cape/Cape Cod Canal
vicinity, but storm coverage should be on the decrease. Looking
at clearing skies for most of the interior tonight. However
some uncertainty on sky cover and temperature forecast tonight
in eastern MA/RI as some guidance brings low clouds and possible
fog back westward into the coastal plain after 06z. Given that
flow will be become SWly areawide, I'm not sure I'm ready to buy
into this as yet but did show increasing clouds for the
overnight hrs across eastern MA, the Cape into northern RI and
the coastal plain. Lows mainly in the 60s.

Sunday:

Any early-Sunday low clouds/fog in eastern MA and RI should be quick
to dissipate after sunrise. We should again see strong heating with
summerlike warmth on the way for Southern New England. Given
dewpoints are a bit higher on Sunday, highs in the upper 80s to low
90s could bring heat indices into marginal Heat Advisory levels in
parts of the interior, though thinking maximum values top out around
92-94 degrees. Thunder chances appear more marginal on Sunday, as a
shortwave trough now over the TN Valley builds northward into
central NY. A period of large-scale height rises/subsidence during
the day across Southern New England could be enough to keep
convection isolated if any develops at all. It would also tend to
shift the more active storm track upon which subtle shortwaves
traverse further north into northern New England. Were storms to
develop, they may pulse to strong levels given CAPEs around 1500-
2500 J/kg. One area that may bear watching is the Merrimack Valley
and North Shore area late as activity from NH moves ESE near this
area later in the day. Still too uncertain to message as anything
worse than isolated to widely scattered in any one area, and most
should stay dry. Winds should be around 5-10 mph from the SW, though
noting a stronger low-level jet near the Cape that could support
gusts to 25 mph by the afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Highlights

* Summer warmth early next week and muggy. Diurnal shower and
  thunderstorm chances Monday and Tuesday, but no washout expected.

* Cooler and less humid Wednesday, but temperatures and humidity
  levels look to be on the rise late in the week.

Monday and Tuesday...

Southern New England will be situated between a ridge of high
pressure over the mid Atlantic and a trough in the central Great
Lakes Sunday evening. The trough will deamplify as it slides into
the eastern Great Lakes and southern New England on Monday as it
runs into the ridge. The ridge washes out late on Monday into early
Tuesday keeping New England under cyclonic flow. A more substantial
trough will dig into New England from northern Ontario on Tuesday.
At the surface will have a pre-frontal trough in place on Monday,
and a cold front sliding through on Tuesday.

Looking like mostly diurnally driving showers and thunderstorms on
both days, however there is a bit more lift present on Tuesday with
the cold front sliding in. Both days featuring similar instability
with MLCAPE values in the few hundred to roughly 1500 J/kg range -
with the highest values across the interior. Low level lapse rates
during the day time increasing to roughly 7 to 9 degrees Celsius per
km and K index values around 30-35. Big difference between the two
days is the deep layer shear available and mid level lapse rates.
There is poor mid level lapse rates and only around 20-25 kts of 0-6
km bulk shear on Monday. Does appear that there could be an EML
sliding in on Tuesday, but at this point in time lapse rates are
only around 5.5 to 6.5 degrees Celsius per km. Deep layer shear
increases to around 40-50 kts by Tuesday evening. The key on Tuesday
will be the timing of the cold front sliding in. Not out of the
question there could be a few stronger storms on Tuesday. Think it
will be more garden variety pop up showers/storms given the lack of
upper level forcing.

Increased high temperatures on both Monday and Tuesday with 925 hPa
temperatures of roughly 20-22+ degrees Celsius and wind direction
out out the W. This should be conducive for downsloping - so
increased to the 75th percentile of guidance as cloud cover is
uncertain. Results in highs in the 80s on Monday with 90 degree
readings across the CT Valley, Merrimack Valley into central MA and
RI. Cooler on Tuesday, but still summer like warmth with highs
generally in the 80s. Could have a few spots that see readings in
the low 90s. Will be muggy both days with dew points in the mid to
upper 60s.

Wednesday...

Trough slides offshore late on Tuesday into Wednesday. Behind it a
ridge will build into Manitoba and Ontario. At the surface high
pressure will nudge into the region from Ontario/Quebec. This will
filter in a cooler and drier airmass as flow becomes northwesterly.

There is some disagreement amongst deterministic and ensemble
guidance at this timeframe going forward. The ECMWF features a much
less amplified pattern and more of a zonal flow, whereas the GFS/CMC
have a more amplified pattern. Depending on what solution is correct
will determine how much of a cool down we are talking about. Have
used a blended model approach given the differences at this point in
time, but should point out the ECMWF and EPS is starting to trend
toward the cooler solutions in comparison to the past couple of
shifts. The GFS/CMC and GEFS have been somewhat steady on the cooler
side of things.

Thursday and Friday...

Confidence lowers at this time frame given the spread amongst
guidance. Do expect temperatures to rebound from Wednesday as there
is warmer air advecting into the region. Not out of the question
there is a return to the summer like warmth, but have kept with the
NBM guidance given the uncertainty.

Still will need to keep an eye on things late in the week as there
are signals of a modified EML working its way into the region and
strong jet dynamics in place. In addition, could begin to tap into
some moisture from the tropical remnants of the storms in the Gulf.
Again still something to watch at this point in time.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

14z update...thunderstorms over southern NH/northern MA should
weaken as activity tracks eastward. Brief heavy rain and gusts
up to 40 mph possible. Stronger storms possible this afternoon.
Earlier discussion below.

================================================================

Today...High confidence in trends, moderate on timing and
t-storm coverage.

VFR conditions expected. Only concern is southeast moving
showers and storms. Could see some of this activity leak into
central MA before 18Z per HRRRE guidance, but think majority
will be after 18Z. Widely scattered showers and storms and may
have additional activity along sea breeze boundaries in eastern
MA/northern RI. Left as VCSH for now but could see need for
VCTS/TSRA with later TAFs as confidence increases. A few in the
HFD-ORH-LWM line toward PYM/PVD corridor may become strong with
gusty winds, lightning and brief MVFR- LIFR visby restrictions
from local heavy downpours.

Winds mainly W 4-8 kt, though along the eastern MA coast looking
at sea-breeze around 15 to 16Z.

Tonight...High confidence.

Any showers/storms coming to an end. VFR initially, but will see
MVFR to IFR stratus advecting into eastern MA/RI terminals. LIFR
conditions cannot be ruled out at Cape Cod and the Islands. Light
S/SW winds.

Sunday...High confidence.

Any stratus/fog to burn off early to VFR conditions. Iso to Sct
afternoon TSRA possible but mixed signals on storm coverage. SW
winds 5-10 kt, locally stronger/breezy near the Cape where
models show a low-level jet that could produce afternoon gusts
in the low 20s kt range.

KBOS Terminal...High confidence in TAF. Thunderstorms at 10 am
across southern NH/northern Worcester/northwest Middlesex county
should weaken as activity tracks toward KBOS. Stronger storms
possible this afternoon.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA, isolated TSRA.

Monday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

Monday Night: VFR.

Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
isolated TSRA.

Tuesday Night through Wednesday: VFR.

&&

.MARINE...
Winds and seas should remain below small craft advisory levels
through Sunday. Modest onshore winds (gusts 10-20 kt) and seas
under 3' today. Will note on Sunday that SW wind gusts may
approach marginal-SCA levels across eastern MA waters and
especially those adjacent to Cape Cod (Cape Cod Bay, Nantucket
Sound and Buzzards Bay). Shown gusts around 20-23 kt but could
see a possible need for SCAs given that Sunday should be a day
to head to the beaches.

Thunderstorms may develop near or across the waters in eastern MA
toward Buzzards Bay later today. May have some late-night fog again
tonight. Storms possible again on Sunday.

Outlook /Sunday Night through Wednesday/...

Sunday Night through Monday Night: Winds less than 25 kt.
Slight chance of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, isolated thunderstorms.

Tuesday Night through Wednesday: Winds less than 25 kt. Areas
of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...BL/Loconto
NEAR TERM...Nocera/BL/Loconto
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...Nocera/BL/Loconto
MARINE...BL/Loconto
Hazardous weather outlook, Aug 22, 3:22 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Sat Aug 22 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-230830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-230830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 22, 9:19 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1019 AM EDT Sat Aug 22 2020

MAZ004-005-026-221445-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
1019 AM EDT Sat Aug 22 2020

...LINE OF STRONG THUNDERSTORMS...

At 1017 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greenville to Ashburnham. Movement was east at
35 mph.

Winds in excess of 40 mph may accompany these storms along with
brief heavy downpours.

Locations impacted include...
Lowell, Leominster, Fitchburg, Chelmsford, Dracut, Westford, Gardner,
Pepperell, Tyngsborough, Groton, Lunenburg, Townsend, Littleton,
Lancaster, Ayer, Westminster, Shirley, Harvard, Ashburnham and
Boxborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4269 7131 4249 7150 4259 7201 4271 7189
TIME...MOT...LOC 1417Z 281DEG 41KT 4278 7177 4265 7190

Nocera/TG

The radar

The Boston radar (KBOX), 89 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
August 22, 9:38 AM EST
Where
Middlesex County, 0.48 mi N of Townsend Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.657, -71.668

In Townsend, trees, a utility pole, and power lines were down on Spaulding Street.

Thunderstorm Wind, Middlesex

When
August 22, 9:42 AM EST
Where
Middlesex County, 1.86 mi NW of Groton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.638, -71.597

In Pepperell, a large tree was down at River and Elm Street.

Thunderstorm Wind, Norfolk

When
August 22, 11:22 AM EST to 11:25 AM EST
Where
Norfolk County, 0.4 mi SE of Harding to 0.56 mi ESE of Harding
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.196, -71.315

In Medfield, trees were down on wires on both Adams Street and North Street.

Thunderstorm Wind, Plymouth

When
August 22, 12:06 PM EST
Where
Plymouth County, 0.95 mi ESE of Brockton Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.072, -71.054

In Brockton, a tree was down at the intersection of Fairview Avenue and Torrey Street.

Thunderstorm Wind, Plymouth

When
August 22, 12:22 PM EST
Where
Plymouth County, 0.8 mi N of Elmwood to 0.12 mi SE of East Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.032, -70.969

In East Bridgwater, a tree was down on wires at the intersection of West Union Street and Union Street. Wires were down on Spear Avenue.

Hail, Plymouth

When
August 22, 2:05 PM EST
Where
Plymouth County, Pembroke
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.070, -70.800

In Pembroke, dime size hail was reported.

Thunderstorm Wind, Plymouth

When
August 22, 3:02 PM EST
Where
Plymouth County, 1.18 mi SSW of Cochesett
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.003, -71.035

Trees and wires were down on a car on South Elm Street at Scotland Street.

Hail, Plymouth

When
August 22, 3:10 PM EST to 3:19 PM EST
Where
Plymouth County, 1.47 mi SSW of Warrentown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.900, -70.930

Quarter size hail was reported in Middleborough, lasting for 9 minutes.

Thunderstorm Wind, Plymouth

When
August 22, 3:13 PM EST
Where
Plymouth County, 0.48 mi NNW of Bridewater to 0.59 mi N of Bridewater
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.982

In Bridgewater, trees and wires were down on Union Street, from Pleasant Street to Mount Prospect Street.

Thunderstorm Wind, Plymouth

When
August 22, 3:19 PM EST
Where
Plymouth County, 0.28 mi E of Lakeville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.850, -70.945

In Lakeville, a tree was down on Main Street.

Hail, Plymouth

When
August 22, 3:25 PM EST
Where
Plymouth County, 1.91 mi ENE of Middleboro
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.894, -70.888

In Middleborough, hail estimated as golf ball size was reported, approximately one mile from Chestnut Street.

Thunderstorm Wind, Plymouth

When
August 22, 3:30 PM EST
Where
Plymouth County, 0.28 mi NNW of Scotland to 0.9 mi N of Scotland
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.974, -71.002

In Bridgewater, a tree was down on a house on Pleasant Street and a large tree was down on Colonial Post Drive.

Thunderstorm Wind, Plymouth

When
August 22, 3:30 PM EST
Where
Plymouth County, 0.96 mi SSE of Warrentown to 1.38 mi E of Middleboro
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
Amateur Radio
Coordinates
41.908, -70.910

In Middleborough, a microburst with winds estimated around 75 mph knocked down multiple trees on a KOA Campground, several of which fell onto cabins, RV campers, and cars. Amazingly, there were no injuries. Just south of the campground, a tree was down on a house on Plymouth Street, with its branches piercing the roof. A large tree was down on wires on Wareham Street at Margery Street. A large tree was down on Harding Street.

Thunderstorm Wind, Plymouth

When
August 22, 3:43 PM EST
Where
Plymouth County, 0.23 mi ENE of South Wareham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.771, -70.746

In Wareham, a tree was down on Main Street.

Thunderstorm Wind, Barnstable

When
August 22, 4:30 PM EST
Where
Barnstable County, 0.79 mi S of Megansett to 2.58 mi E of Cataumet
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
41.639, -70.629

In North Falmouth, multiple trees were down on Quaker Road; a tree was down on Old Main Road; and multiple trees were down at Joint Base Cape Cod.

Thunderstorm Wind, Bristol

When
August 22, 4:35 PM EST
Where
Bristol County, 0.3 mi WSW of Sherwood Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
41.698, -70.935

In New Bedford, wires were down on Acushnet Avenue at Ashley Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916120, 916124, 916126, 916148, 916149, 916108, 916151, 916110, 916152, 916153, 916115, 916155, 916160, 916156, 916157, 916158.